Intramuscular Hematomas Caused by Anticoagulant Therapy: Is Advanced Age a Risk Factor?
MetadataShow full item record
Oral anticoagulant therapy (OAT) is very effective in the prevention of cerebral embolism, especially in certain cardiac diseases. Hematomas are the major complication of OAT. It may threaten the patient's life by bleeding into the vital structures. Herein, we describe four patients with hematomas in the psoas, quadriceps, pectoral, or rectus abdominis muscles accompanied by anemia during warfarin therapy for atrial fibrillation and artificial heart valves. Computed tomography and magnetic resonance imaging helped us establish a definitive diagnosis in each case. Our patients were three women and one man. Their international normalized ratios were within the therapeutic range during this period. They suffered from minor traumas, such as falls or a hit while taking warfarin therapy. All anticoagulation treatments were discontinued for approximately 1 week after the episode of bleeding. Although conservative management was sufficient for three patients, one patient had surgical decompression due to a rectus abdominis hematoma with retroperitoneal hemorrhage. There were no episodes of bleeding or other complications after starting oral anticoagulant therapy during the follow-up. The common aspects of our cases were older age and a history of minor trauma. As a result, we suggest that special attention needs to be paid to the patients under anticoagulant therapy, especially those at an advanced age, and to warn them avoid trauma. (Archives of Neuropsychiatry 2010;47:267-70)